48 year old female, presented to emergency department with breathlessness of 10 days duration. Breathlessness was insidious in onset, aggravated on climbing 10 steps, no relieving factors, progressed from grade 1 to grade 3 (NYHA). No history of orthopnoea, chest pain, fever, cough.
Patient informs that she had complaints of calf muscle pain the night before, for which she was prescribed NSAID for symptom relief, the night before she was brought to the emergency department at JSSH.
Patient was a known case of Alopecia Areata since 6 months and was on steroid therapy for the same. No history of diabetes / hypertension.
Cushingoid features was noticed on the face.
Tachypnoea and tachycardia noted.
Tenderness and edema of the left calf muscle.
SpO2-88% at room air
Cardiovascular system: S1,S2 heard, sinus tachycardia, no murmurs, no added sounds.
Respiratory system : B/Ll NVBS heard , no added sounds.
CBC, RBS, RFT: Normal.
ECG: S1Q3T3 with Sinus Tachycardia
Chest X-ray: Prominent pulmonary bay with Cardiomegaly
Venous Doppler: Deep vein thrombosis involving the left popliteal vein and superficial thrombophlebitis of the left short saphenous vein.
ANA panel: SS-A(Ro-52) positive.
CT Pulmonary angiogram: Acute pulmonary thromboembolism of bilateral pulmonary arteries and segmental branches.
Acute pulmonary thromboembolism.
Deep vein thrombosis of left popliteal and superficial thrombophlebitis of short saphenous vein.
Cushingoid habitus secondary to steroids.
Thrombolytic agent TENECTAPLASE 0.5mg/kg iv bolus(40 mg) over 5-10 seconds
Oral Anti Coagulant:
Low molecular weight HEPARIN 40mg OD to prevent recurrence of venous thromboembolism.
Referred to Dept of Rheumatology for evolving lupus
Referred to Dept of Dermatology for review of steroid usage for alopecia.
Deep vein thrombosis(DVT) is a common entity seen in hypercoagulable states like autoimmune and connective tissue disorders. It is also seen in among patients on long term steroid usage.
The etiopathogenesis of increased risk of VTE in systemic autoimmune diseases is not entirely clear but multiple contributors have been explored, especially in the context of systemic inflammation and disordered thrombogenesis.
Venous thromboembolism (VTE) is major health problem and is sometimes complicated by lethal pulmonary embolism (PE). Disturbances of the coagulation and anticoagulation systems are important risk factors for VTE.
Alopecia areata is an autoimmune disease, in which the inflammation can cause VTE.
Here SS-A(Ro-52) being positive , suggestive of evolving lupus is a risk factor for VTE.
This patient was on high dose of steroids which could have contributed to VTE. There is evidence that steroids may increase the risk of VTE, notably in patients with Cushing syndrome, in which steroid-mediated changes in hemostatic and fibrinolytic factors are thought to play a role.
Incidence of pulmonary embolism is around 0.5–1 case per 1000. It has been estimated that 70% of proven post mortem cases of pulmonary embolism are not even suspected during the course of treatment.
Patients with Alopecia areata are prone for Venous Thrombo Embolism. Any such patients coming with sudden onset of breathlessness, Pulmonary Thrombo Embolism has to be ruled out
 Tamaki H, Khasnis A. Venous thromboembolism in systemic autoimmune diseases: A narrative review with emphasis on primary systemic vasculitides. Vascular Medicine. 2015 Aug;20(4):369-76.
 Zöller B, Li X, Sundquist J, Sundquist K. Autoimmune diseases and venous thromboembolism: a review of the literature. American journal of cardiovascular disease. 2012;2(3):171.
 Lieber BA, Han J, Appelboom G, Taylor BE, Han B, Agarwal N, Connolly Jr ES. Association of steroid use with deep venous thrombosis and pulmonary embolism in neurosurgical patients: a national database analysis. World neurosurgery. 2016 May 1;89:126-32.
 Laack TA, Goyal DG. Pulmonary embolism: an unsuspected killer. Emergency Medicine Clinics. 2004 Nov 1;22(4):961-83.